Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 85, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Oct 30, 2012, 8:36 PM EDT for York County, Maine; Merrimack County, Rockingham County, Strafford County, New Hampshire. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 30, 2012, 8:36 PM EDT (00:36 UTC)
- Expired
- Oct 30, 2012, 9:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties York County, ME, Merrimack County, NH, Rockingham County, NH, Strafford County, NH
The radar
The Boston radar (KBOX), 106 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
582
WUUS51 KGYX 310036
SVRGYX
MEC031-NHC013-015-017-310115-
/O.NEW.KGYX.SV.W.0085.121031T0036Z-121031T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
836 PM EDT TUE OCT 30 2012
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN STRAFFORD COUNTY IN CENTRAL NEW HAMPSHIRE...
SOUTHEASTERN MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE...
ROCKINGHAM COUNTY IN SOUTHERN NEW HAMPSHIRE...
SOUTHERN YORK COUNTY IN SOUTHWEST MAINE...
* UNTIL 915 PM EDT...
* AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 20 MILES SOUTH OF HAMPTON BEACH STATE PARK TO 17 MILES SOUTH
OF SALEM...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF
NEWBURYPORT TO 13 MILES SOUTHWEST OF LAWRENCE...AND MOVING NORTH AT
75 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SALEM...HAMPTON BEACH STATE PARK...SEABROOK...HAMPTON...DERRY...
RYE...EXETER...BRENTWOOD...GREENLAND...STRATHAM...PORTSMOUTH...
EPPING...GREAT BAY NATIONAL WILDLIFE REFUGE...RAYMOND...
NEWINGTON...NEWMARKET...SOUTH ELIOT...SOUTH HOOKSETT...PAWTUCKAWAY
STATE PARK...DURHAM...HOOKSETT...DOVER...BEAR BROOK STATE PARK...
SOUTH BERWICK...SUNCOOK...NORTHWOOD...SOMERSWORTH...BERWICK...
BARRINGTON...EPSOM...ROCHESTER AND CONCORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
HEAVY RAINFALL CAN BE EXPECTED WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS.
&&
LAT...LON 4277 7135 4282 7139 4283 7144 4288 7145
4293 7146 4295 7138 4300 7140 4306 7155
4325 7163 4334 7081 4300 7073 4287 7081
4286 7086 4288 7092 4285 7103 4280 7107
4281 7114 4279 7118 4273 7119
TIME...MOT...LOC 0036Z 167DEG 64KT 4270 7078 4264 7134
$$
EKSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 7:43 PM EDT, 53 minutes earlier.
Area forecast discussion, Oct 30, 7:43 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 743 PM EDT TUE OCT 30 2012 .SYNOPSIS... LOCALLY HEAVY RAIN WILL CONTINUE IN PORTIONS OF NEW HAMPSHIRE AND MAINE THROUGH EVENING AS THE REMNANTS OF SANDY SLOWLY WEAKEN. THE REMNANT LOW WILL DRIFT ACROSS THE NORTHEASTERN UNITED STATES AND EASTERN CANADA THROUGH THE REMAINDER OF THE WEEK...KEEPING CLOUDS AND UNSETTLED WEATHER IN THE FORECAST. && .NEAR TERM /THROUGH TONIGHT/... 730 PM UPDATE...DEEP LAYER MOIST S/SE FLOW CONTINUES THIS EVENING AND LOOKS TO CONTINUE FOR THE REST OF THE NIGHT. THIS WILL MEAN WAVES OF SHOWERS OCCASIONALLY MOVING FROM S TO N ACROSS THE CWA. WEAK INSTABILITY IN PLACE...BUT ENOUGH FOR ISOLD THUNDER...AND HAVE INCLUDED IN FOR MUCH OF THE NIGHT FOR ALL ZONES. THE THREAT FOR LOCALLY HEAVY RAIN WILL PERSIST...AND WILL EXTEND THE FLOOD WATCH TIL LATE TONIGHT. 530 PM UPDATE...FORECAST REMAINS ON TRACK WITH HIGH POPS FOR SHOWERS. DEEP LAYER MOIST SOUTHEASTERLY FLOW CONTINUES TO STREAM OVER THE CWA. THIS IS AIDING IN NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. THE CHANCES FOR THUNDER WILL DECREASE AS THE EVENING PROGRESSES...BUT THE SHOWER ACTIVITY WILL PROBABLY BECOME MORE WIDESPREAD. PREVIOUS DISCUSSION... AT 18Z...987 MILLIBAR LOW /REMNANTS OF SANDY/ WAS VICINITY OF PITTSBURGH /KPIT/. A MOIST SOUTHEAST FLOW ASSOCIATED WITH THIS SYSTEM CONTINUED ACROSS THE FORECAST AREA WITH RADAR AND SATELLITE SHOWING SCATTERED TO BROKEN UPSTREAM CONVECTION CONTINUING TO TRACK ONSHORE. THE POSSIBILITY FOR LOCALIZED FLOODING CONTINUES THROUGH EVENING WITH THESE AREAS OF CONVECTION...NAMELY ACROSS THE HIGHER TERRAIN...AND THE FLOOD WATCH WILL CONTINUE THROUGH LATE EVENING. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... THE REMNANTS OF SANDY CONTINUES TO WEAKEN ON WEDNESDAY...BUT THE CYCLONIC ONSHORE FLOW WILL RESULT IN SCATTERED TO BROKEN SHOWERS AND ISOLATED THUNDER ACROSS THE AREA...WITH THE MOST NUMEROUS ACTIVITY FOUND ACROSS NORTHERN AND EASTERN AREAS. HIGH TEMPERATURES SHOULD BE SIMILAR TO TODAY WITH READINGS MAINLY IN THE 60S. THE REMNANTS OF SANDY WILL LIFT NORTH INTO ONTARIO PROVINCE WEDNESDAY NIGHT. SHOWERS SHOULD END ACROSS THE COASTAL PLAIN BY WEDNESDAY EVENING WITH ANY LINGERING ACTIVITY CONFINED TO NORTHERN AND EASTERN SECTIONS OVERNIGHT. AS COLDER AIR IS INTRODUCED TO THE AREA BEHIND THE SYSTEM...COLUMN COOLS SUFFICIENTLY FOR SNOW SHOWERS ACROSS THE HIGH TERRAIN. && .LONG TERM /THURSDAY THROUGH MONDAY/... BY THURSDAY MORNING THE SURFACE LOW ASSOCIATED WITH THE REMNANTS OF SANDY WILL HAVE MIGRATED INTO CENTRAL QUEBEC. THE HEAVIER RAIN SHOWERS WILL HAVE MOVED NORTH OF NH AND MAINE WITH ONLY LIGHT SHOWERS OCCURRING FROM TIME TO TIME WITH NO REAL FOCUS OR FORCING MECHANISM BESIDES OROGRAPHIC LIFT. THE WEAKENING LOW PRESSURE SYSTEM WILL FILL AND MOVE EAST...DRIFTING OVER NORTHERN MAINE FRIDAY NIGHT BEFORE FINALLY MOVING OFFSHORE SATURDAY NIGHT. THIS WILL ALLOW COLD NORTHWEST FLOW TO DEVELOP AT THE SURFACE. TEMPERATURES WILL DROP A FEW DEGREES OVER THE WEEKEND AS COLD AIR ADVECTION FILTERS IN FROM THE NORTH. OVERNIGHT LOWS WILL BEGIN FLIRTING WITH FREEZING TEMPERATURES SATURDAY NIGHT. THE COLDEST NIGHT LOOKS TO BE SUNDAY NIGHT AS A COLD DOME OF HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. THE SURFACE HIGH DOMINATES THROUGH MONDAY BEFORE A SOUTHERN STREAM SHORT WAVE APPROACHES LATE MONDAY...INCREASING CLOUDS AND RAIN CHANCES. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SHORT TERM /THROUGH WEDNESDAY NIGHT/...AREAS OF VFR IN SHOWERS AND ISOLATED THUNDERSTORMS THROUGH WEDNESDAY. AREAS OF MVFR WED NIGHT IN CEILINGS AND FOG WITH LCL IFR POSSIBLE IN VALLEY FOG. LONG TERM...PREVAILING VFR THURSDAY THROUGH SUNDAY WITH PERIODS OF SHOWERS AND MARGINAL MVFR CONDITIONS POSSIBLE AT KHIE AND KLEB. && .MARINE... SHORT TERM /THROUGH WEDNESDAY NIGHT/...WINDS AND SEAS CONTINUE AND THE GALE HAS BEEN REPLACED WITH A SMALL CRAFT ADVISORY WITH THE NEW MARINE PACKAGE THIS AFTERNOON. ONSHORE FLOW WILL ALMOST GUARANTEE AT LEAST A SMALL CRAFT FOR SEAS THROUGH THE END OF THE PERIOD. LONG TERM...SMALL CRAFT CONDITIONS MIGHT BE REACHED SUNDAY MORNING AND SUNDAY AS WINDS INCREASE BEHIND A DEPARTING LOW PRESSURE SYSTEM. && .HYDROLOGY... OCCASIONAL HEAVY RAIN SHOWERS OVERNIGHT THAT COULD EXACERBATE ANY ISSUES FROM EARLIER RAINFALL. FLOOD WATCH EXTENDED TIL 12Z. .GYX WATCHES/WARNINGS/ADVISORIES... ME...FLOOD WATCH UNTIL 6 AM EDT WEDNESDAY FOR MEZ007>009-012>014. NH...FLOOD WATCH UNTIL 6 AM EDT WEDNESDAY FOR NHZ001>006. MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR ANZ150>154. && NEAR TERM UPDATE...MLE
Hazardous weather outlook, Oct 30, 2:32 PM EDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 232 PM EDT TUE OCT 30 2012 MEZ007>009-012>014-NHZ001>006-311845- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- 232 PM EDT TUE OCT 30 2012 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ018>028-NHZ007>010-013-014-311845- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN- KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD- INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 232 PM EDT TUE OCT 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-311845- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 232 PM EDT TUE OCT 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 30, 5:10 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
510 PM EDT TUE OCT 30 2012
MEZ014-021-022-026>028-302215-
COASTAL WALDO-INTERIOR WALDO-KENNEBEC-KNOX-LINCOLN-SOUTHERN SOMERSET-
510 PM EDT TUE OCT 30 2012
...THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...KNOX
COUNTY...LINCOLN COUNTY...SOMERSET COUNTY AND WALDO COUNTY THROUGH
615 PM EDT...
AT 510 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED OVER TENANTS HARBOR...OR ABOUT 10 MILES SOUTH
OF ROCKLAND...MOVING NORTH AT 55 MPH. THIS THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND TENANTS HARBOR...SPRUCE HEAD...ROUND
POND...BIRCH POINT STATE PARK...SOUTH THOMASTON...OWLS
HEAD...FRIENDSHIP...SAINT GEORGE...CUSHING AND THOMASTON THROUGH 615
PM EDT.
HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS. CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED.
LAT...LON 4405 6906 4396 6906 4398 6916 4387 6927
4386 6939 4387 6933 4392 6933 4387 6941
4389 6944 4476 6984 4485 6929 4474 6926
4472 6919 4425 6901 4417 6904 4416 6897
4416 6906 4410 6909 4409 6901 4411 6895
MLESpecial weather statement, Oct 30, 6:53 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 653 PM EDT TUE OCT 30 2012 NHZ003>006-008>010-013-014-302345- BELKNAP-COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-MERRIMACK-NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN GRAFTON-STRAFFORD- 653 PM EDT TUE OCT 30 2012 ...THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD COUNTY...MERRIMACK COUNTY...CARROLL COUNTY...ROCKINGHAM COUNTY AND GRAFTON COUNTY THROUGH 745 PM EDT... AT 653 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF NOTTINGHAM...OR ABOUT 7 MILES SOUTH OF NORTHWOOD...MOVING NORTHWEST AT 55 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PAWTUCKAWAY STATE PARK...GONIC...BEAR BROOK STATE PARK...RAYMOND...NOTTINGHAM...NORTHWOOD...NEWMARKET...NEWFIELDS. ..LEE AND FREMONT THROUGH 745 PM EDT. CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4379 7191 4403 7120 4304 7089 4295 7122 MLE
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 9:13 PM EDT | Severe Thunderstorm Warning | GYX | York | 47 min |
| Oct 30, 10:20 PM EDT | Areal Flood Warning | GYX | Oxford | 12 hr |
| Oct 31, 2:37 AM EDT | Small Craft Advisory for Hazardous Seas | GYX | 17 hr | |
| Oct 30, 9:53 PM EDT | Special Weather Statement | GYX | Carroll, Coos, Grafton | 67 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2012Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.